DEAR DR. DONOHUE: I’m a 79-year-old woman with temporal arteritis. The only medicine given to me is prednisone. The benefits of prednisone are good; the side effects, I hear, are very bad. Can you tell me what I can do to lessen the bad effects, and can you give me any information on temporal arteritis? – S.R.

ANSWER:
Inflammation of the right and left temporal arteries – located on each side of the head at the temples – gives this illness its name. However, many body arteries are affected by the inflammation. Artery inflammation brings on numerous symptoms. A prominent one is headache, often described as dull or boring, worse at night and on exposure to cold. Skin over the temporal arteries as well as the entire scalp can become tender. Fever and weight loss are common.

The greatest danger of temporal arteritis is loss of sight if the artery to the eye’s retina is inflamed. That makes early treatment mandatory. Treatment is prednisone – one of the cortisone drugs, medicine’s most potent inflammation fighters.

Long-term use of cortisone drugs can raise blood sugar, thin the skin, weaken muscles, lead to osteoporosis, impair the immune system, cause cataracts, interfere with wound healing and siphon fat from the arms and legs and deposit it in the face and trunk – all daunting consequences. With temporal arteritis, however, a high dose of prednisone is usually necessary only for a short time, so most patients don’t develop these side effects.

Your doctor might put you on osteoporosis medicine to prevent bone weakening from happening. Medicines that protect the stomach from prednisone can also be given. Muscle and bone strength can be preserved through exercise.

You don’t have to fear prednisone. If any side effects do appear, they usually can be taken care of. Once the illness is under control and the medicine is stopped, prednisone changes go away in time.

DEAR DR. DONOHUE: If someone is lactose intolerant, does that mean he or she cannot eat products that are baked and have milk in them? – V.D.

ANSWER:
Lactose is milk sugar. Lactose-intolerant people, and there are very many of them, lack the enzyme lactase. Lactase breaks down milk sugar so it can be digested and assimilated. People with too little lactase come down with diarrhea, bloating, excessive gas and stomach pain when they drink milk or eat dairy products. Everyone starts out life with lots of the lactase enzyme. With age, the amount dwindles and, in some, disappears.

V.D., the answer to your question depends on how much lactase you have. You might have more than enough to digest milk sugar in baked goods, but not enough to drink a glass of milk. The only way to find out is to try those baked goods.

You know, there are lactase tablets that can be taken before eating or drinking foods or drinks with lactose in them. And there are lactase-treated milk and dairy products available in most grocery stores. People with the deficiency can eat most cheeses, because lactose is removed when milk is processed into cheese. They can often tolerate yogurt.

DEAR DR. DONOHUE: I grind my teeth at night. My wife tells me she hears me doing it. I know I do it because the tips of my teeth are worn down. How do I stop? – R.B.

ANSWER:
A dentist can fashion teeth guards that fit your teeth well and protect them. You don’t want to grind them to stubs. If the cost of specially made teeth guards is prohibitive, you can buy protective guards at most sporting-goods stores.

How to stop can be a difficult challenge. Some find putting warm compresses on the jaw at night relaxes chewing muscles and makes the grinding stop. If anxiety is the cause, an anti-anxiety drug, taken for a short period, can rid you of tension and relax the chewing muscles. For permanent relaxation, a professional in the field of anxiety control is the answer.

DEAR DR. DONOHUE: Please go over the enclosed lab results. I had them done at a health fair. I do not have a family physician and would like to know what they mean. – G.S.

ANSWER:
Your liver enzymes (AST and ALT), like R.B.’s, are high. Unlike R.B.’s, yours are quite high, four to five times the upper limit of normal.

Your cholesterol is high. It should be 200 mg/dL (5.18 mmol/L) or less. You must know the significance of high cholesterol. It’s a major factor in clogging arteries and in causing heart attacks and strokes.

Your LDL cholesterol is also high. LDL cholesterol is the kind of cholesterol that is the real villain in plugging arteries.

Your CRP, C-reactive protein, is way above normal. It indicates inflammation in the body, and it is another indicator of artery trouble.

Your white blood cell count is a bit low. White blood cells provide a major defense against infections. However, your count is only marginally low and isn’t a real worry.

You must find a family physician. The doctor has to investigate the reasons why your liver enzymes are high. He or she will want to get you on a cholesterol-lowering program. That should help lower your CRP, too.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.